Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

What causes pain in left side of abdomen and black stools?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2013
Answered : 1242 Questions
Question
I am a 60 year old female with history of acid reflux disease. I take a daily dose of dexilant. The results of a recent endoscopy were good. In the past few days, I have experienced pain originating from the left side of my abdomen and throughout my upper abdomen and back and bowel movement with half-brown and half-black stool. What could be the cause of this?
Posted Tue, 5 Aug 2014 in Digestion and Bowels
 
 
Answered by Dr. Rovena Murati 3 hours later
Brief Answer:
Detailed below!

Detailed Answer:
Hello!
I read carefully your query and understand your concern.

It is important to clarify if you took Pepto Bismol before or after having black stools.
This because black tarry stools are a serious finding indicating upper gastointestinal bleeding but pepto bismol is known to cause black stools so it is important to know this.
Also is important to know the consistency of your stools.

If your stools were black before using pepto bismol and they were black black (like tar ) not only darker then usually ,then it is a clear sign of upper gastrointestinal bleeding.
If your stool got black after using pepto bismol then it might due to this,but you need to do a stool test to exclude the presence of blood in it.
A stool examination is necessary (fecal occult blood test ) to determine the presence of blood in stool.If this test result positive for the presence of blood in stool you may need to run an upper endoscopy and colonoscopy to determine the cause.

I would suggest to consult your physician and get examined.

Hope my answer has helped.
Let me know if you have any other question or doubt to clarify.I will be happy to assist you further.

Regards!

Dr.Rovena Murati
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor